Article Text

Download PDFPDF
Adalimumab-induced sensory vasculitic neuropathy
  1. Nicholas Keyi Sim1,
  2. Azzam Ismail2,
  3. Taimour Alam3,
  4. Priya Devi Shanmugarajah4
  1. 1Department of Neurology, Calderdale and Huddersfield NHS Foundation Trust, Halifax, UK
  2. 2Department of Pathology, Leeds Teaching Hospitals NHS Trust, Leeds, UK
  3. 3Department of Clinical Neurophysiology, Leeds Teaching Hospitals NHS Trust, Leeds, UK
  4. 4Department of Neurology, Leeds Teaching Hospitals NHS Trust, Leeds, UK
  1. Correspondence to Dr Nicholas Keyi Sim; nicholas.sim1{at}nhs.net

Statistics from Altmetric.com

Request Permissions

If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.

In conjunction with BMJ Case Reports, DTB will feature occasional drug-related cases that are likely to be of interest to readers. These will include cases that involve recently marketed drugs for which there is limited knowledge of adverse effects and cases that highlight unusual reactions to drugs that have been marketed for several years.

Summary

Vasculitis and other autoimmune conditions are known complications of tumour necrosis factor alpha (TNF-α) inhibitor use. By definition, TNF-α inhibitor induced vasculitis is a secondary systemic vasculitis. However, its phenotype is varied and can present as an isolated vasculitic neuropathy. This presents a diagnostic challenge as the gold standard for diagnosis of a vasculitic neuropathy is a peripheral nerve biopsy that meets predefined histopathological criteria. Given the poor sensitivity of the peripheral nerve biopsy, it is important that clinicians take a good history and maintain a high index of suspicion, as this is a treatable iatrogenic condition. Here we present a case of adalimumab-induced sensory vasculitic neuropathy, treated according to the Peripheral Nerve Society guideline for non-systemic vasculitic neuropathy, given her disease phenotype.

Background

Tumour necrosis factor alpha (TNF-α) inhibitors are commonly used for a variety of inflammatory conditions, and one of the side effects of their use is other autoimmune disease.1 They are known to cause central nervous system2 and peripheral nervous system2 3 autoimmune conditions. They are also known to cause vasculitis, which can manifest in one or more phenotypes concurrently including vasculitic neuropathy.1 4 Given the known positive rechallenge phenomenon,1 it is important to have a high index of suspicion, as these complications represent treatable iatrogenic conditions. Of particular challenge is isolated vasculitic neuropathy, as gold standard diagnosis requires the presence of predefined histopathological features, and the poor sensitivity of peripheral nerve biopsy.5

Case presentation

A 42-year-old woman presented with …

View Full Text

Footnotes

  • Twitter @azzam9963

  • Contributors NS drafted the manuscript, edited the figures and tables, and edited the final manuscript. AI prepared the figure and highlights, and drafted the pathology sections of the manuscript and figure legend. TA prepared the neurophysiology tables. PS conceptualised the manuscript and made significant revisions. All authors commented on the final version of the manuscript and approved it for publication.

  • Funding The authors have not declared a specific grant for this research from any funding agency in the public, commercial or not-for-profit sectors.

  • Case reports provide a valuable learning resource for the scientific community and can indicate areas of interest for future research. They should not be used in isolation to guide treatment choices or public health policy.

  • Competing interests None declared.

  • Provenance and peer review Not commissioned; externally peer reviewed.